Alert archive / Montana / Red Flag Warnings in 2006

Red Flag Warning 3, NWS Great Falls, MT

August 4, 20066 counties in Montana

NWS Great Falls, MT issued this red flag warning at Aug 4, 2006, 3:33 AM MDT for 6 counties in Montana. It took effect at Aug 4, 2006, 12:00 PM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2006, 3:33 AM MDT (09:33 UTC)
In effect from
Aug 4, 2006, 12:00 PM MDT
Expired
Aug 5, 2006, 12:00 AM MDT
In force
12 hr
Issued by
NWS Great Falls, MT

Counties Glacier County, MT, Lewis and Clark County, MT, Liberty County, MT, Pondera County, MT, Teton County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 97 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 9.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2006-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2006-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4542 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KTFX 040933
RFWTFX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
333 AM MDT FRI AUG 4 2006

MTZ112-114-041700-
/O.UPG.KTFX.FW.A.0005.060804T1800Z-060805T0600Z/
/O.NEW.KTFX.FW.W.0003.060804T1800Z-060805T0600Z/
EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY
COUNTIES-
LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT/ROCKY
MOUNTAIN FRONT-
333 AM MDT FRI AUG 4 2006

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT
TONIGHT FOR GUSTY WEST WINDS AND LOW RELATIVE HUMIDITIES ALONG 
THE ROCKY MOUNTAIN FRONT AND ADJACENT PLAINS OF NORTH CENTRAL 
MONTANA...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT
TONIGHT. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

FIRE WEATHER ZONES INCLUDED IN THIS WARNING ARE: 112 AND 114

GUSTY WEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH WILL DEVELOP
AHEAD OF A COLD FRONT THIS AFTERNOON AND CONTINUE INTO THE
EVENING HOURS. RELATIVE HUMIDITIES WILL DROP INTO THE TEENS ACROSS
LOWER ELEVATIONS ALONG THE ROCKY MOUNTAIN FRONT AND ADJACENT
PLAINS WITH TEMPERATURES IN THE 80S TO NEAR 90...CREATING CRITICAL
FIRE WEATHER CONDITIONS. IN ADDITION...A COLD FRONT WILL DROP
SOUTH FROM ALBERTA...SHIFTING WINDS TO THE NORTH LATE THIS EVENING.
COOLER TEMPERATURES AND HIGHER RELATIVE HUMIDITIES WILL FOLLOW THE
FRONTAL PASSAGE...HOWEVER A PERIOD OF GUSTY NORTH WINDS WILL
CONTINUE THROUGH AT LEAST MIDNIGHT.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

$$

MPJ/THOMSON
2 follow-up statements
000 
WWUS85 KTFX 041616
RFWTFX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
1016 AM MDT FRI AUG 4 2006

MTZ112-114-050600-
/O.CON.KTFX.FW.W.0003.060804T1800Z-060805T0600Z/
EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY
COUNTIES-
LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT/ROCKY
MOUNTAIN FRONT-
1016 AM MDT FRI AUG 4 2006

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT FOR GUSTY WEST WINDS AND LOW RELATIVE HUMIDITIES ALONG 
ROCKY MOUNTAIN FRONT AND ADJACENT PLAINS OF NORTHCENTRAL 
MOTNANA...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. 

FIRE WEATHER ZONES INCLUDED IN THIS WARNING ARE: 112 AND 114

GUSTY WEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH WILL
DEVELOP AHEAD OF A COLD FRONT THIS AFTERNOON AND CONTINUE INTO
THE EVENING HOURS. RELATIVE HUMIDITIES WILL DROP INTO THE TEENS
ACROSS LOWER ELEVATIONS ALONG THE ROCKY MOUNTAIN FRONT AND
ADJACENT PLAINS WITH TEMPERATURES IN THE 80S TO NEAR 90...
CREATING CRITICAL FIRE WEATHER CONDITIONS. IN ADDITION...A COLD
FRONT WILL DROP SOUTH FROM ALBERTA...SHIFTING WINDS TO THE NORTH
LATE THIS EVENING. COOLER TEMPERATURES AND HIGHER RELATIVE
HUMIDITIES WILL FOLLOW THE FRONTAL PASSAGE...HOWEVER A PERIOD OF
GUSTY NORTH WINDS WILL CONTINUE THROUGH AT LEAST MIDNIGHT.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

$$
HOENISCH
000 
WWUS85 KTFX 050545
RFWTFX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
1145 PM MDT FRI AUG 4 2006

MTZ112-114-050645-
/O.EXP.KTFX.FW.W.0003.000000T0000Z-060805T0600Z/
EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY
COUNTIES-
LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT/ROCKY
MOUNTAIN FRONT-
1145 PM MDT FRI AUG 4 2006

...RED FLAG WARNING WILL EXPIRE AT MIDNIGHT MDT TONIGHT...

THE RED FLAG WARNING WILL EXPIRE AT MIDNIGHT MDT TONIGHT. A
CANADIAN COLD FRONT PUSHED THROUGH THE WARNING AREA EARLIER THIS
EVENING AND CAUSED A STRONG WIND SHIFT TO THE NORTH. WINDS THAT
EARLIER GUSTED UP TO 40 MPH HAVE DECREASED BELOW 20 MPH. IN
ADDITION...COOL CANADIAN AIR IS ALLOWING RELATIVE HUMIDITIES TO
RECOVER ABOVE 50 PERCENT. AS A RESULT...THE RED FLAG WARNING WILL
BE ALLOWED TO EXPIRE.

$$

MPJ

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 4, 3:30 AM MDT, 3 minutes earlier.

Area forecast discussion, Aug 4, 3:30 AM MDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
330 AM MDT FRI AUG 4 2006

.DISCUSSION...
TODAY THROUGH SUNDAY...AN UPPER LEVEL TROUGH WILL ROTATE THROUGH
WESTERN CANADA TODAY AND TONIGHT WITH A TAG-ALONG SURFACE COLD FRONT
MOVING THROUGH NORTH CENTRAL MONTANA. THE TROUGH WILL CAUSE AN
INCREASE IN WINDS OVER THE NORTHERN HALF OF THE CWA...AND
INSTABILITY AHEAD OF THE COLD FRONT WILL PRODUCE ISOLATED TO
SCATTERED THUNDERSTORMS OVER THE SOUTHWEST. THE WEATHER WILL QUIET
ON SATURDAY AS RIDGING BUILDS OVER THE WESTERN STATES...AND
TEMPERATURES WILL DROP 5 TO 10 DEGREES IN THE COOLER AIR BEHIND THE
FRONT. SURFACE HIGH PRESSURE MOVING INTO THE AREA WILL ALLOW WIND
SPEEDS TO DROP AS WELL. TEMPERATURES WILL WARM UP AGAIN ON SUNDAY AS
THE RIDGE MOVES OVERHEAD...AND A WEAK DISTURBANCE WITHIN THE RIDGE
WILL PRODUCE ISOLATED STORMS OVER THE SOUTHWEST. THOMSON

SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...MODELS CONTINUE TO KEEP
SOUTHWEST FLOW ALOFT WITH EMBEDDED DISTURBANCES MOVING OVER MONTANA
FOR EARLY NEXT WEEK. GOING FORECAST HAS A GOOD HANDLE ON THE
POTENTIAL FOR ISOLATED TO SCATTERED THUNDERSTORMS OVER SOUTHWEST
MONTANA AND PORTIONS OF CENTRAL MONTANA DURING THIS TIME FRAME. HAVE
MADE MINOR TWEAKS TO TEMPERATURE GRIDS AS MODELS ARE BEGINNING TO
BACK OFF ON STRENGTH OF THE UPPER RIDGE OVER THE NORTHERN ROCKIES
AND GUIDANCE HAS COOLED A FEW DEGREES. MPJ

THURSDAY THROUGH FRIDAY...MODELS NOT IN REAL GOOD AGREEMENT DURING
THIS PERIOD.  I LEANED TOWARD PERSISTENCE WITH A FLAT UPPER LEVEL
RIDGE REMAINING OVER OUR AREA.  LIMITED MOISTURE IN A SOMEWHAT
UNSTABLE WEST SOUTHWESTERLY FLOW WOULD RESULT IN CLEAR TO PARTLY
CLOUDY SKIES WITH ISOLATED...AFTERNOON AND EVENING THUNDERSTORMS
ALONG THE NORTHERN CONTINENTAL DIVIDE.  A DRY COOL FRONT DROPS
SOUTHEAST ACROSS THE FORECAST AREA THURSDAY NIGHT INTO SATURDAY
MORNING.  TEMPERATURES WILL COOL SLIGHTLY...BUT WILL REMAIN A FEW
DEGREES ABOVE SEASONAL AVERAGES.   EK

&&

.AVIATION...
UPDATED 0445Z.
VFR CONDITIONS WILL PREVAIL. ISOLATED RAIN SHOWERS OVER SOUTHERN
PORTIONS OF SOUTHWESTERN MONTANA SHOULD DIE DOWN AROUND MIDNIGHT.
UPPER TROF TO PASS TO THE NORTH OF AREA FRIDAY AFTERNOON FOR GUSTY
SOUTHWEST WINDS OVER THE NORTH AND CENTRAL PORTIONS OF AREA.
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ALONG THE ROCKY
MOUNTAIN FRONT AND SOUTHWESTERN MONTANA FORECAST FOR FRIDAY
AFTERNOON AND EVENING. MVFR CONDITIONS AROUND THUNDERSTORMS.
CAMP

&&

.FIRE WEATHER...
INCREASING WINDS TODAY OVER THE ROCKY MOUNTAIN FRONT AND ADJACENT
PLAINS COUPLED WITH LOW RELATIVE HUMIDITIES WILL PRODUCE CRITICAL
FIRE CONDITIONS. AS SUCH...THE FIRE WEATHER WATCH FOR ZONES 112
AND 114 HAS BEEN UPGRADED TO A RED FLAG WARNING FROM NOON TO
MIDNIGHT. VARIOUS FIRE WEATHER WATCHES AND RED FLAG WARNINGS ARE
ALSO IN PLACE OVER THE SOUTHERN PORTION OF THE STATE DUE TO LOW
RELATIVE HUMIDITIES AND THUNDERSTORMS. WINDS WILL DECREASE AFTER
MIDNIGHT AND WILL REMAIN FAIRLY LIGHT OVER THE WEEKEND...THOUGH
RELATIVE HUMIDITIES WILL STILL BE LOW. THOMSON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  89  49  80  50 /   0   0   0   0
CTB  80  46  77  45 /   0  10  10   0
HLN  92  50  85  50 /  10  10  10  10
BZN  88  44  83  45 /  20  20   0   0
WEY  77  33  77  33 /  30  30  10  10
DLN  84  45  84  48 /  20  20   0  10
HVR  92  51  82  48 /   0   0   0   0
LWT  86  51  79  48 /  10  10   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM LATE THIS AFTERNOON THROUGH THIS EVENING
FOR MTZ110 AND MTZ111.

RED FLAG WARNING FROM NOON TODAY TO MIDNIGHT MDT TONIGHT FOR
MTZ112-MTZ114.

RED FLAG WARNING FROM 3 PM THIS AFTERNOON TO MIDNIGHT MDT
TONIGHT FOR MTZ123.

&&

SHORT TERM...THOMSON
LONG TERM...MPJ/EK
AVIATION...CAMP

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 3, 6:46 PM MDT, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GREAT FALLS MT
646 PM MDT THU AUG 3 2006

MTZ009>014-044>049-041100-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-
646 PM MDT THU AUG 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WESTERLY WINDS WILL INCREASE ACROSS NORTH CENTRAL MONTANA FRIDAY
AFTERNOON AND EVENING. A CANADIAN COLD FRONT WILL ALSO MOVE SOUTH
THROUGH THE AREA...SHIFTING WINDS MORE NORTHERLY DURING THE LATE
AFTERNOON AND EVENING. AS RELATIVE HUMIDITIES CONTINUE TO BE
LOW...THE FIRE DANGER WILL INCREASE. WINDS WILL BE ESPECIALLY
BREEZY AND GUSTY ALONG THE ROCKY MOUNTAIN FRONT AND IMMEDIATE
ADJACENT PLAINS. THEREFORE...A FIRE WEATHER WATCH HAS BEEN ISSUED
FOR THAT AREA FOR FRIDAY AFTERNOON THROUGH FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-050>055-041100-
BEAVERHEAD-MADISON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-
MEAGHER-GALLATIN-
646 PM MDT THU AUG 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WESTERLY WINDS WILL INCREASE ACROSS SOUTHWEST AND CENTRAL MONTANA
FRIDAY AFTERNOON AND EVENING. A CANADIAN COLD FRONT WILL ALSO MOVE
SOUTH THROUGH THE AREA...SHIFTING WINDS MORE NORTHERLY DURING THE
EVENING. THESE GUSTY WINDS WILL COMBINE WITH CONTINUED LOW
RELATIVE HUMIDITIES AND A CHANCE OF THUNDERSTORMS FOR AN INCREASED
FIRE DANGER. THIS SITUATION WILL CONTINUED TO BE MONITORED FOR
POSSIBLE STATEMENTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Red Flag Warnings in Montana, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.